Arkansas, 2024

Hail and Damaging Winds in Arkansas, April 16 to 19, 2024

April 16 to 19, 2024 · NWS LZK · 6 events in 5 counties and zones

Severe thunderstorms brought damaging winds and large hail to central and north Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms brought damaging winds and large hail to central and north Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 16, 11:24 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 16, 11:24 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1224 PM CDT Tue Apr 16 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday Night)
Issued at 202 AM CDT Tue Apr 16 2024

Some spotty SHRA/isolated TSRA is lifting NE into and across
portions of the CWA early this Tue morning...though most areas are
remaining generally dry. Winds have initially remained relatively
weak so far tonight...but some higher elevations are starting to see
winds pick up this morning. This looks to be the trend throughout
the day...with SRLY winds increasing into the afternoon hrs.
Currently...looks like winds will remain just below Wind Adv
criteria...but there could be a couple spots that see winds gust
over 40 mph at times.

Moisture levels will continue to increase today...with increased
cloud cover expected to continue. These clouds will tend to keep
temps from warming too far...but expect to see temps in the 70s for
most areas. Where some clouds break up for a period of time...temps
could warm into the 80s as a result.

Convection looks to develop for portions of the area by midday into
the afternoon hrs as the dryline to the west of AR pushes east
before stalling/retreating this evening. Most of the upper level
energy will also be passing north of AR...and with SFC heating
limited by cloud cover...the instability and forcing seems a bit
lacking. However...deep layer SHR and 0-3km SRH look impressive
enough to see some SVR Wx potential. The caveat will be will there
be enough forcing to overcome mid-level warm/dry air to for
convection to be sustained. If storms develop...they will have the
capability to become strong/SVR...with the best potential for seeing
any SVR storms across the NRN half/two-thirds of AR this afternoon
in closer proximity to the upper forcing. All SVR hazards will be
possible with the strongest storms. Overall QPF looks limited given
the lack of precip coverage...but any storm could bring brief heavy
rain. The lack of precip coverage is also why POPs have been limited
to below NBM to likely category.

The precip potential will shift east of the area for tonight into
Wed...but the frontal boundary will remain W/NW of AR. Temps will
remain warm for Wed as a result...with temps in the 80s for most
areas. Mainly dry conditions will be seen through the rest of the
short term period...but POPs look to increase starting early in the
long term.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 202 AM CDT Tue Apr 16 2024

To begin the period, zonal flow aloft will bring an unsettled
weather pattern across the state for much of the long term period.
By Thursday morning a warm front will lift just north of the state
bringing the chance for showers and storms within the warm sector.
By Friday, a cold front is expected to move across the state
stalling just to the south of the CWA. This stalled front will keep
PoPs elevated in the forecast through the weekend. By Monday...high
pressure begins to move back into the state...bringing back those
calm and dry conditions.

While there is still some model uncertainty regarding exact details
associated with these systems...it does appear unsettled weather is
expected through much of the long term. Changes to the forecast are
possible this far out so continue to check back in for additional
updates.

Temperatures are expected to be warmest on Thursday with highs in
the low to mid 80s and overnight lows in the upper 50s and 60s. By
Friday and the weekend, high temperatures are expected to drop into
the upper 50s to lower 70s with overnight lows in the lower 40s to
mid 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Tue Apr 16 2024

A cold front will move east through the county warning area during
late afternoon and evening. MVFR ceilings are expected in the
vicinity of the front. Minimal veering of surface wind flow is
expected with frontal passage. Best chances for TSRA is expected
across northeast sections of the forecast area between 21 and 00z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     76  66  85  64 /  70  60  10  10
Camden AR         81  67  83  65 /  50  40   0  10
Harrison AR       75  60  85  62 /  50   0   0  10
Hot Springs AR    75  65  83  64 /  70  50  10  10
Little Rock   AR  80  67  85  67 /  60  60  10  10
Monticello AR     82  68  82  66 /  30  40  10  10
Mount Ida AR      74  65  83  64 /  70  30  10  10
Mountain Home AR  74  63  86  62 /  70  10   0  10
Newport AR        79  67  84  65 /  60  70  10  10
Pine Bluff AR     81  67  83  66 /  50  50  10  10
Russellville AR   76  65  85  65 /  60  20   0  10
Searcy AR         78  66  84  65 /  60  70  10  10
Stuttgart AR      80  67  83  67 /  50  60  10  10

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...62
LONG TERM....73
AVIATION...55
Hazardous weather outlook, Apr 16, 1:10 AM CST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
210 AM CDT Tue Apr 16 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-171000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
210 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some thunderstorms will be possible for today into this evening.
An isolated strong to severe thunderstorm could be seen...with all
hazards possible with the strongest storms. The best chances for
seeing any severe weather will be across the northern half to
two-thirds of the area.

Some breezy southerly winds will be seen for today...with winds
of 15 to 25 mph expected. Gusts may be 30 to over 40 mph at
times.

The threat for hazardous weather looks to become low by tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for hazardous weather looks to remain low on Wednesday.
However...thunderstorms are forecast later this week as a cold
front dives south through the state. This will bring unsettled
weather Thursday through the weekend.

.Spotter Information Statement...

Spotter activation will may be needed this afternoon across
northern Arkansas.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Apr 16, 1:42 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Little Rock AR
242 PM CDT Tue Apr 16 2024

ARZ039-042>044-162015-
Pulaski AR-Perry AR-Saline AR-Garland AR-
242 PM CDT Tue Apr 16 2024

...A strong thunderstorm will impact portions of central Perry, north
central Garland, northwestern Saline and northwestern Pulaski
Counties through 315 PM CDT
...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jessieville, or 9 miles northwest of Hot Springs Village, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs Village...            Perryville...
Houston...                        Jessieville...
Williams Junction...              Wye Mountain...
Antioch in Perry County...        Oak Grove in Perry County...
Long Mountain...                  Paron...
Thornburg...                      Reform...
Cherry Hill in Perry County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3485 9314 3507 9271 3507 9270 3476 9266
      3467 9305 3474 9315
TIME...MOT...LOC 1942Z 243DEG 35KT 3478 9305

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

72
Special weather statement, Apr 16, 2:07 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Little Rock AR
307 PM CDT Tue Apr 16 2024

ARZ024-031-123-223-162030-
Van Buren County Higher Elevations AR-Southeast Van Buren County AR-
Conway AR-Cleburne AR-
307 PM CDT Tue Apr 16 2024

...A strong thunderstorm will impact portions of southern Van Buren,
western Cleburne and northeastern Conway Counties through 330 PM CDT
...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over
Middleton, or 16 miles northeast of Morrilton, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Heber Springs...                  Clinton...
Fairfield Bay...                  Greers Ferry...
Damascus...                       Shirley...
Higden...                         Fairfield Bay Marina...
Claude...                         Cleveland...
Catholic Point...                 Middleton...
Fairbanks...                      Lanty...
Whipple...                        Sugar Loaf Recreation Area...
Blick...                          Choctaw...
Bee Branch...                     Beverage Town...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3548 9195 3537 9243 3537 9248 3536 9248
      3532 9264 3534 9273 3546 9273 3571 9232
      3571 9212
TIME...MOT...LOC 2007Z 240DEG 34KT 3538 9262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

72

The radar

The Little Rock radar (KLZK), 23 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pulaski

When
April 16, 2:09 PM CST
Where
Pulaski County, 0.89 mi SW of Monnie Springs
Measured
1.5 in hail
Reported by
Public
Coordinates
34.910, -92.500

Ping pong ball sized hail fell near the town of Roland.

Hail, Faulkner

When
April 16, 2:14 PM CST
Where
Faulkner County, 2.15 mi NNE of Mayflower
Measured
1.25 in hail
Reported by
Public
Coordinates
34.980, -92.420

Half-dollar sized hail fell in Mayflower.

Hail, White

When
April 16, 2:53 PM CST
Where
White County, 1.32 mi ENE of Garner
Measured
1 in hail
Reported by
Public
Coordinates
35.140, -91.780

Quarter-sized hail fell near the community of Garner.

Hail, Baxter

When
April 18, 7:56 PM CST
Where
Baxter County, 0.69 mi N of Mountain Home
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.340, -92.380

Dime to as large as nickel sized hail fell in the town of Mountain Home.

Thunderstorm Wind, Pulaski

When
April 19, 12:42 AM CST
Where
Pulaski County, 0.89 mi NW of Cypress Jct
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
34.680, -92.380

A wind gust of 63 mph was measured near Cypress Junction in the southwestern Little Rock metro.

Thunderstorm Wind, Arkansas

When
April 19, 1:38 AM CST
Where
Arkansas County, 28.53 mi W of Humphrey
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
34.440, -92.190

The town of Redfield sustained several downed trees and powerlines. Additionally, damage occurred to a mobile home from the severe winds and a tree fell onto a church.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166404, 1166405, 1166406, 1166407, 1166408, 1166409.